Maine, 2008Hail and Damaging Winds in Maine, July 19, 2008
July 19, 2008 · NWS CAR · 15 events in 3 counties and zones
Severe thunderstorms developed during the afternoon with an upper level disturbance crossing the region. then expanded across Downeast areas through the rest of the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed during the afternoon with an upper level disturbance crossing the region. Severe thunderstorms initially developed across northern areas mid afternoon...then expanded across Downeast areas through the rest of the afternoon and evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 19, 2:18 AM EST, 11 hours 59 minutes earlier.
Area forecast discussion, Jul 19, 2:18 AM EST, 11 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
318 AM EDT SAT JUL 19 2008
.SYNOPSIS...
WEAK LOW PRESSURE WILL MOVE ALONG A STATIONARY BOUNDARY ACROSS
DOWNEAST TODAY. ANOTHER LOW PRESSURE WILL APPROACH THE STATE FROM
THE WEST TONIGHT AND PUSH A COLD FRONT ACROSS THE REGION ON
SUNDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
THE MAINE CHALLENGES WILL BE PLACEMENT OF QPF AND WHERE
CONVECTION WILL FIRE TODAY.
DECIDED TO FOLLOW THE GFS40 INTO TONIGHT. THE RUC13 WAS BLENDED IN
W/THE GFS TO START THINGS OUT THIS MORNING W/AREA OF SHOWERS MOVG
ACROSS CNTL AND DOWNEAST AREAS PER LATEST RADAR IMAGERY. THIS AREA
OF SHOWERS IN RESPONSE TO FIRST S/WV WILL EXIT TO E BY 12Z AND
THINGS COULD GET INTERESTING LATER ON ESP OVER THE CENTRAL
HIGHLANDS AND DOWNEAST AREAS.
MU/ML CAPES PROGGED TO HIT 1500+ J/KG ACROSS THE CENTRAL HIGHLANDS
AND DOWNEAST AREAS THIS AFTERNOON INCLUDING THE COAST. 00Z UA DID
SHOW MID-LVL CAP OVER SRN QUEBEC AND NYS. THIS MID-LVL CAP LOOKS
LIKE IT WILL MOVE INTO THE CWA THIS MORNING KEEPING ANYTHING
SIGNIFICANT AT BAY. THINGS LOOK LIKE THEY WILL CHANGE NEAR OR AFT
18Z ESP IN THE AFOREMENTIONED AREAS AS ANOTHER S/WV AT 700-500MBS
W/WHAT APPEARS TO BE WARM FRONT AT THE SFC FCST TO MAKE ITS WAY
THROUGH THE CENTRAL PORTION OF THE CWA W/THAT MID-LVL CAP
BREAKING. DECENT PUNCH OF 30-40 KT FROM 700-500 MBS ACCOMPANYING
THIS WAVE. DRY AIR WEDGING IN AT THE MID-LVLS W/SOME SUNSHINE WILL
AID IN FURTHER DESTABILIZATION. THEREFORE...DECIDED ON UPPING THE
POPS TO THE HIGH CHC CATEGORY W/SCTD TSTMS FOR CENTRAL AND
DOWNEAST AREA AND ENHANCED THE WORDING FOR HAIL AND GUSTY WINDS.
SPC HAS THE SLIGHT RISK JUST S OF THESE AREAS BUT WOULD NOT BE
SURPRISED TO SEE THE SLIGHT RISK RAISED FURTHER N W/THE MORNING
UPDATE.
FURTHER N ACROSS MEZ001>004...ATMOS DOES LOOK LIKE IT WILL BECOME
MARGINALLY UNSTABLE TO SUPPORT A MENTION OF TSTMS. THREW IN ISOLD
TSTMS MAINLY S OF MADAWASKA AND VAN BUREN.
THINGS WILL WIND DOWN TONIGHT AS FAR AS CONVECTION GOES. ADDED
PATCHY FOG DUE TO SOME COOLING AND DAMP GROUND. HELD ONTO CHC FOR
SHOWERS INTO THE OVERNIGHT PERIOD AS THE GFS BRINGS WEAK COLD
FRONT ACROSS THE REGION. GMOS TEMPS LOOKED TO MATCHING WELL
W/LATEST OBS AND FOLLOWED IT CLOSELY.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
GFS SEEMS TO HAVE HAD THE BETTER HANDLE ON THE COMPLEX PATTERN
ACROSS THE NEW ENGLAND THE LAST FEW DAYS AND HAS BEEN THE MOST
CONSISTENT WITH THE FORECASTED SURFACE FEATURES SO WILL USED IT
AS THE PRIMARY GUIDE FOR THE SHORT TERM. LOW PRESSURE WILL MOVE
JUST NORTH OF THE STATE DRAGGING COLD FRONT ACROSS THE STATE
SUNDAY MORNING. FRONT WILL HANG UP ACROSS DOWNEAST CREATING THE
BEST CHANCE OF SHOWERS AND THUNDERSTORMS THERE FOR MOST OF SUNDAY.
DEEPENING UPPER TROUGH TO THE WEST WILL ALLOW FRONT TO REMAIN OVER
DOWNEAST ON MONDAY WITH SHOWERS AND THUNDERSTORMS CONTINUING
MAINLY OVER CENTRAL AND DOWNEAST SECTIONS.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
LOADED THE GMOS FOR THE LONG TERM WITH SOME MINOR TWEAKS. FRONT
REMAINS STATIONARY OVER THE COAST MONDAY NIGHT INTO THE MIDDLE OF
THE WEAK AS UPPER TROUGH CONTINUES TO DIG ACROSS THE NORTHEAST.
ANOTHER FACTOR MAY BE TD #3 CURRENTLY OFF THE CAROLINA COAST. MODELS
CONTINUE TO MOVE THIS FEATURE UP THE EAST COAST AND EVENTUALLY
INTERACTING IT WITH THE FRONT ALONG THE MAINE COAST ENHANCING
SHOWERS AND THUNDERSTORMS TUESDAY INTO WEDNESDAY. A LOT OF
UNCERTAINTY IN THE LONG TERM DUE TO THE MOVEMENT OF THIS TROPICAL
FEATURE.
&&
.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: DEALING W/IFR CONDITIONS ACROSS THE N THIS MORNING AND
MVFR FOR KBGR AND KBHB. LOOKING FOR CONDITIONS TO GO VFR LATER
THIS MORNING ACROSS THE N WHILE KBGR AND KBHB SHOULD KEEP VFR INTO
THE AFTERNOON. TSTMS THAT DO DEVELOP COULD BRING CONDITIONS TO
MVFR. CONDITIONS ARE EXPECTED TO DROP BACK TO MVFR TONIGHT.
GENERALLY VFR EXCEPT MVFR/IFR IN SHOWERS AND THUNDERSTORMS SUNDAY
THROUGH WEDNESDAY.
&&
.MARINE...
NEAR TERM: NO HEADLINES. 3-4 FOOT SWELL CONTINUES AND WILL
CONTINUE TO REFERENCE THE SWELL IN THE FCST. SW WINDS 10-15 KT
THROUGH TONIGHT.
SHORT TERM: CONDITIONS WILL REMAIN BELOW SCA CRITERIA SUNDAY AND
MONDAY BUT VSBY WILL BE LIMITED DUE TO SHOWERS AND FOG. USED THE
GMOS FOR THE WINDS AND REMAINED A FOOT OR TWO BELOW THE WNAWAVE
GUIDANCE FOR SEAS.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&
NEAR TERM...HEWITT
SHORT TERM...FOSTER
LONG TERM...FOSTER
AVIATION...HEWITT
MARINE...HEWITT/FOSTER
Hazardous weather outlook, Jul 19, 4:29 AM EST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
529 AM EDT SAT JUL 19 2008
MEZ001>006-200930-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
529 AM EDT SAT JUL 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ010-011-015>017-031-032-200930-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
529 AM EDT SAT JUL 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-MEZ029-030-200930-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
COASTAL HANCOCK-COASTAL WASHINGTON-
529 AM EDT SAT JUL 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HEWITT
Thunderstorm Wind, Penobscot
- When
- July 19, 2:17 PM EST
- Where
- Penobscot County, 11.32 mi WNW of Augustine Pond Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.160, -68.790
Trees were toppled at Grand Lake Matagamon campground by wind gusts estimated at 65 mph.
Hail, Penobscot
- When
- July 19, 3:01 PM EST
- Where
- Penobscot County, 0.69 mi S of Patten
- Measured
- 1 in hail
- Reported by
- NWS Storm Survey
- Coordinates
- 45.970, -68.450
The hail covered the ground to a depth of 5 inches in spots.
Thunderstorm Wind, Penobscot
- When
- July 19, 3:01 PM EST
- Where
- Penobscot County, 0.69 mi S of Patten
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 45.970, -68.450
Hundreds of trees were toppled or snapped in a swath approximately 5 miles long and 2 miles wide by wind gusts estimated at up to 90 mph. The trees had diameters of up to 2.5 feet. Some of the trees fell on homes and power lines. A barn also lost part of its roof.
Hail, Aroostook
- When
- July 19, 3:21 PM EST
- Where
- Aroostook County, 1.6 mi ESE of Golden Ridge
- Measured
- 0.88 in hail
- Reported by
- Department of Highways
- Coordinates
- 45.920, -68.300
Hail, Aroostook
- When
- July 19, 3:45 PM EST
- Where
- Aroostook County, Clayton Lake
- Measured
- 1.25 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 46.620, -69.520
Thunderstorm Wind, Washington
- When
- July 19, 4:06 PM EST
- Where
- Washington County, Danforth
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.650, -67.870
Trees were toppled on Maple Road and Depot Street by wind gusts estimated at 65 mph. Dime sized hail was also reported.
Thunderstorm Wind, Washington
- When
- July 19, 4:30 PM EST
- Where
- Washington County, 0.97 mi E of Forest
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Post Office
- Coordinates
- 45.570, -67.710
Numerous trees were toppled along Forest City Road by wind gusts estimated at 65 mph.
Thunderstorm Wind, Aroostook
- When
- July 19, 5:35 PM EST
- Where
- Aroostook County, 1.38 mi N of Dyer Brook
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 46.100, -68.180
Trees and power lines were toppled on Town Line Road and along I-95 by wind gusts estimated at 70 mph. A baseball dugout was also destroyed at the Southern Aroostook High School.
Thunderstorm Wind, Washington
- When
- July 19, 5:45 PM EST
- Where
- Washington County, Calais
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.180, -67.280
Trees and power lines were toppled by wind gusts estimated at 60 mph. Pea sized hail was also reported.
Hail, Penobscot
- When
- July 19, 5:50 PM EST
- Where
- Penobscot County, 6 mi N of Patten
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.067, -68.450
Thunderstorm Wind, Aroostook
- When
- July 19, 6:05 PM EST
- Where
- Aroostook County, 4 mi SSW of Linneus
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 45.977, -68.002
Trees were toppled in a swath 1000 feet long and 300 to 400 feet wide along Route 2A by wind gusts estimated at 70 mph.
Thunderstorm Wind, Aroostook
- When
- July 19, 7:00 PM EST
- Where
- Aroostook County, 1.6 mi ENE of Weston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.740, -67.850
Trees were toppled by wind gusts estimated at 60 mph.
Hail, Aroostook
- When
- July 19, 7:00 PM EST
- Where
- Aroostook County, Eagle Lake
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 47.030, -68.600
Thunderstorm Wind, Washington
- When
- July 19, 7:06 PM EST
- Where
- Washington County, Danforth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Post Office
- Coordinates
- 45.650, -67.870
Trees were toppled by wind gusts estimated at 60 mph.
Thunderstorm Wind, Washington
- When
- July 19, 8:22 PM EST
- Where
- Washington County, 2 mi N of East Machias
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.759, -67.380
A tree was toppled onto a house by wind gusts estimated at 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 19, 20081 death · 2 events
- Tornadoes and Hail in Iowa, July 19 to 20, 2008$716,000 · EF1 · 19 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 19, 2008$1.9 million · 53 kt wind · 14 events
- Tornado and Hail in North Dakota, July 19, 2008$1.1 million · EF0 · 20 events
- Tornado and Hail in Minnesota, July 19, 2008$300,000 · EF0 · 10 events
- Tornado in Wisconsin, July 19, 2008$75,000 · EF1 · 1 event
- Damaging Winds in Iowa, July 19, 2008$95,000 · 61 kt wind · 11 events
- Damaging Winds in Utah, July 19 to 20, 2008$80,000 · 56 kt wind · 4 events
- Damaging Wind in Missouri, July 19, 2008$80,000 · 61 kt wind · 1 event
- Damaging Wind in New York, July 19, 2008$35,000 · 50 kt wind · 1 event
- Hail and Damaging Wind in Montana, July 19, 2008$2,000 · 1.75 in hail · 23 events
- Damaging Winds in Connecticut, July 19, 2008$17,000 · 70 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124863, 124867, 124876, 124882, 124883, 124889, 124890, 124891, 124892, 124893, 124894, 124895, 124906, 124905, 124907.